Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 89, NWS Tallahassee, FL

April 14, 2013Franklin County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 14, 2013, 3:51 PM EDT for Franklin County, Wakulla County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2013, 3:51 PM EDT (19:51 UTC)
Expired
Apr 14, 2013, 4:30 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Franklin County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 67 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 10:57 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS52 KTAE 141951
SVRTAE
FLC037-129-142030-
/O.NEW.KTAE.SV.W.0089.130414T1951Z-130414T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT SUN APR 14 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN FLORIDA...
  SOUTH CENTRAL WAKULLA COUNTY IN FLORIDA...

* UNTIL 430 PM EDT

* AT 350 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES
  SOUTHWEST OF CARRABELLE...OR NEAR ST GEORGE ISLAND ST PK...AND
  MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CARRABELLE BEACH...YENT PLACE...LANARK VILLAGE...TURKEY POINT...
  MCINTYRE...SAINT TERESA...PANACEA-WAKULLA AIRPORT...BALD POINT...
  PANACEA AND MEDART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

&&

LAT...LON 2975 8473 2979 8483 3011 8437 3004 8433
      2989 8434 2992 8447 2988 8451 2991 8453
      2984 8464 2980 8463 2981 8457 2978 8468
      2983 8466 2978 8477 2975 8469 2968 8479
TIME...MOT...LOC 1951Z 233DEG 37KT 2975 8471

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:47 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 14, 2:47 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
247 PM EDT Sun Apr 14 2013

...Periods of Heavy Rain Expected Rest of Today with Severe
Storms Likely...

&&

.NEAR TERM [Through Tonight]...
A large area of rain with embedded thunderstorms will continue to
cross the area from west to east through this evening. We continue
to see some strong indications of severe convection over the coastal
waters, but so far the warm front has remained along or just off the
coast. This has kept the severe convection confined offshore.
However, there is still a chance that an isolated severe storm could
brush the coastal areas, especially around St. George Island and
over towards the southeast big bend. Once the rain moves out later
tonight, low clouds are expected to linger and areas of fog may
develop late.

&&

.SHORT TERM [Monday Through Wednesday]...
The large scale longwave pattern commences Mon morning with trough/
low responsible for today's weather lifting Newd into Great Lakes.
Assocd short wave will be east of the area. This allows a broad
upstream upper ridge/height rises to build over NE Gulf region with
axis slowly pushing Ewd to Ern seaboard Tues night into Wed in
response to next upstream trough. This trough reaches Cntrl Plains
by end of period. At surface, wave responsible for today's weather
has lifted to just off SC coast with warm front just N of local area
by midday Mon becoming more diffuse as ridge develops from Wrn Atlc
into SE states north of CWFA with somewhat drier air overspreading
the region. However the ridge position will favor deep layer
southerly flow especially at lower levels bringing warm and somewhat
humid conditions to the region for this time of year.

Highs on Monday will range from the lower 80s along the northern
tier of zones and near the coast to the mid 80s in the interior.
Lows Monday night will be in the mid 60s. Highs on Tuesday and
Wednesday will reach the mid to possibly upper 80s with coastal
counties cooled by a sea breeze topping out in the lower 80s. With a
moderating sea breeze, the beaches will peak in the upper 70s.
Warming aloft and subsidence in the wake of Sunday's shortwave will
suppress precipitation. Still, any residual lift from dying front and
sea breeze plus warm temperatures may allow isolated showers and
thunderstorms both afternoons especially over coastal fl.

&&

.LONG TERM [Wednesday Night through Sunday]...
The period begins with amplified troughing over Plains and ridging
Ewd into Wrn Atlc with axis along Ern seaboard. At the surface, high
pressure will be centered over Canadian Maritimes with axis Swd down
extreme Wrn Atlc. Lows over IA and over KS/OK with cold front Swwd
into TX. This places local area in moist onshore flow with
unseasonably warm temps.

Even as the upper low lifts NEWD Thu into Fri, the trough aided by
passing shortwave late Thurs deepens SEWD into SE states. Surface
lows deepen newd as front strengthens and moves SEWD into the Wrn
Gulf Thu night shunting the surface ridge Sewd. It reaches Panhandle
Fri aftn and Big Bend by sundown. Mainly diurnal convection of
Thursday with more significant precip on Fri aftn/night as front
crosses with strong to severe storms possible if upper/lower
features juxtapose well. In the wake of the front, drier and
noticeably cooler air will build into the local area into the
weekend.

Will go with nil pops Wed night-Thurs and Sat night thru Sun.
Otherwise, 30-0% NW-SE Thu night, then scattered PoPs Fri into Fri
evening, and 0-30% NW-SE pops on Sat. Ahead of the front...expect
min temps Thu night in low to mid 60s, then in the wake of the
front...mins drop to 55 to 60 Fri night and 50 to 55 Sat night.
Max temps will commence in the mid 80s Thu, drop to 75 to 80 with
the front on Fri over eastern areas, with low to mid 70s over the
northwest zones, then 68 SE AL to mid 70s SE Big Bend on Sat and 71
SE AL to 77 SE Big Bend on Sun.

&&

.AVIATION...
[Through 18z Tuesday] An area of rain with embedded thunderstorms
will cross the area from west to east through the afternoon hours
and exit KVLD during the evening. When storms are heaviest, IFR to
LIFR conditions can be expected. Once the storms pass, low ceilings
will likely hang around for the remainder of the night into the
morning hours on Tuesday. Some fog could also develop late tonight
across the area.

&&

.MARINE...
A weak wave of low pressure will move along a slowly lifting warm
front reaching the coast late in the day. The gradient near the
surface low will tighten sufficiently to bring small craft advisory
conditions to the western marine legs for rest of afternoon. Once
the low and front move inland, the gradient will relax once again
and conditions will drop below headline criteria. Light to moderate
onshore flow is then expected to persist into Thursday.

&&

.FIRE WEATHER...
Relative humidity values are expected to remain above critical
levels for the next several days with no fire weather concerns
expected other than the potential for some fog in the early morning
hours on Monday and Tuesday.

&&

.HYDROLOGY...
With storm total rainfall 2.5 to 3 inches in the FL Panhandle,
and 1.5 to 2.5 inches elsewhere, sharp rises are expected on some
rivers in the western watersheds. A few rivers like the Shoal and
Choctawhatchee could rise to bankfull.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   62  85  65  87  64 / 60  20  10  20  10
Panama City   67  81  69  82  67 / 40  10  10  20  10
Dothan        61  85  67  85  64 / 50  10  10  20  10
Albany        61  84  66  86  64 / 60  20  10  20  20
Valdosta      63  86  65  86  64 / 70  20  10  20  20
Cross City    65  83  64  87  63 / 60  20  10  20  10
Apalachicola  66  78  66  79  67 / 60  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters
     from Apalachicola to Destin FL from 20 to 60 NM.

&&

BLOCK/BARRY/DVD
Hazardous weather outlook, Apr 14, 11:06 AM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1106 AM EDT SUN APR 14 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-151515-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1106 AM EDT SUN APR 14 2013 /1006 AM CDT SUN APR 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 6 PM EDT (5 PM CDT) FOR ALL THE
FLORIDA COUNTIES THE GEORGIA COUNTIES THAT BORDER FLORIDA AND FOR THE
ADJACENT WATERS...

AS A WARM FRONT APPROACHES FROM THE SOUTH TODAY...NUMEROUS SHOWERS
AND THUNDERSTORMS WILL DEVELOP. SOME OF THESE STORMS WILL LIKELY
BE SEVERE WITH DAMAGING WINDS THE BEST BET. HOWEVER TORNADOES ARE
ALSO POSSIBLE NEAR THE WARM FRONT BOUNDARY. THE BEST CHANCE WILL
BE ACROSS THE PANHANDLE WATERS AND ADJACENT COAST INTO MID
AFTERNOON...TRANSLATING EAST AND NORTHEAST TO THE BIG BEND COAST
AND ADJACENT WATERS INTO THE LATE AFTERNOON AND EARLY EVENING.

PERIODS OF HEAVY RAIN ARE EXPECTED. HIGHEST TOTALS ARE EXPECTED IN
THE FLORIDA PANHANDLE WHERE WIDESPREAD 3 INCH AMOUNTS WILL BE
POSSIBLE. WHILE THIS IS NOT EXPECTED TO RESULT IN FLASH
FLOODING...FLOODING OF POOR DRAINAGE AREAS IS LIKELY.

THE STRONG TO SEVERE STORMS AND HEAVY RAIN WILL BE EAST OF THE
AREA BY MID EVENING. ONE OTHER CONCERN WILL BE INCREASING WINDS
OVER THE GULF WATERS SOUTH OF THE PANHANDLE. A SMALL CRAFT
ADVISORY IS IN EFFECT THERE THROUGH THE DAYLIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON MONDAY AND
TUESDAY AFTERNOONS WITH A GRADUAL INCREASE IN CONVECTIVE COVERAGE
FROM WEDNESDAY THROUGH FRIDAY. THERE IS SOME CHANCE FOR STRONG TO
SEVERE STORMS TO PRECEDE A COLD FRONTAL PASSAGE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED TODAY. SPOTTERS SHOULD MONITOR THE
WEATHER AND REPORT ANY SEVERE WEATHER OR FLOODING TO THE NWS.
850-942-8833 (31).

BLOCK/WOOL

In the hours before

Local storm report, Apr 14, 3:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
346 PM EDT SUN APR 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             EASTPOINT               29.74N 84.89W
04/14/2013  E1.00 INCH       FRANKLIN           FL   PUBLIC

            QUARTER SIZE HAIL AND ESTIMATED WIND GUSTS OF 50 MPH.

&&

BOLDEN
Local storm report, Apr 14, 3:50 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT SUN APR 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     EASTPOINT               29.75N 84.87W
04/14/2013                   FRANKLIN           FL   PUBLIC

            TREES AND POWERLINES DOWN IN EASTPOINT.

&&

CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:03 AM EDTSmall Craft AdvisoryTAE18 hr
Apr 14, 7:41 AM EDTSpecial Weather StatementTAELiberty34 min
Apr 14, 11:58 AM EDTSpecial Marine WarningTAE62 min
Apr 14, 12:57 PM EDTSpecial Marine WarningTAE78 min
Apr 14, 2:02 PM EDTSpecial Marine WarningTAE58 min
Apr 14, 2:37 PM EDTSpecial Marine WarningTAE83 min
Apr 14, 2:42 PM EDTSevere Thunderstorm WarningTAEFranklin33 min
Apr 14, 3:08 PM EDTSpecial Marine WarningTAE112 min
Apr 14, 3:21 PM EDTSevere Thunderstorm WarningTAEFranklin54 min
Apr 14, 3:31 PM EDTSpecial Marine WarningTAE29 min
Apr 14, 3:43 PM EDTSevere Thunderstorm WarningTAEBay, Franklin, Gulf47 min
Apr 14, 4:02 PM EDTSpecial Marine WarningTAE58 min
Apr 14, 4:25 PM EDTSpecial Marine WarningTAE65 min
Apr 14, 4:31 PM EDTSevere Thunderstorm WarningTAEFranklin, Gulf, Wakulla44 min
Apr 14, 4:56 PM EDTSpecial Marine WarningTAE2 hr
Apr 14, 5:54 PM EDTSevere Thunderstorm WarningTAETaylor66 min
Apr 14, 6:35 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette55 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.